Caveat Enbrel

April 17, 2013 20:44 – 20:44

My doctor says I have bursitis… inflammation after an injury last September. The result is a lot of joint pain and stiffness. He recommended glucosamine and chondroitin, and that I switch from Naproxin to Tylenol. So, I guess we’ll see.

Meanwhile, I just saw a commercial for something called Enbrel, and for the first 5 seconds, it sounded pretty good. Then came the fast-talking disclaimer, which goes something like this (source):

Some people using Enbrel have developed a rare fast-growing type of lymphoma (cancer). This condition affects the liver, spleen, and bone marrow, and it can be fatal. This has occurred mainly in teenagers and young adults using Enbrel or similar medicines to treat Crohn’s disease or ulcerative colitis. Call your doctor at once if you have any of the following symptoms: fever, night sweats, itching, loss of appetite, weight loss, tiredness, feeling full after eating only a small amount, pain in your upper stomach that may spread to your shoulder, nausea, easy bruising or bleeding, pale skin, feeling light-headed or short of breath, rapid heart rate, dark urine, clay-colored stools, or jaundice (yellowing of the skin or eyes).

Enbrel can lower blood cells that help your body fight infections. Your blood may need to be tested often. Serious and sometimes fatal infections may occur during treatment with Enbrel. Contact your doctor right away if you have signs of infection such as: fever, cough, sweating, tired feeling, or if you feel short of breath. Children using this medication should be current on all childhood immunizations before starting treatment with Enbrel.

Oh. Is that all?! Maybe joint pain isn’t so bad!

Sorry, comments for this entry are closed at this time.